Hail, Tripp
- When
- June 24, 8:00 PM CST
- Where
- Tripp County, 14.86 mi NNW of Witten
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 43.616, -100.229
A supercell thunderstorm moved southeastward across far eastern Mellette and southern Tripp Counties. The storm produced hail to the size of golf balls and strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeastward across far eastern Mellette and southern Tripp Counties. The storm produced hail to the size of golf balls and strong wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM CST, 6 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED JUN 24 2009 .DISCUSSION...SURFACE LOW IN THE VICINITY OF SD/MT/WY CORNER WITH BOUNDARY EXTENDING SEWD ROUGHLY ALONG I-90 AND DRYLINE EXTENDING SWD ACROSS BLACK HILLS AND FAR WRN NE PANHANDLE. DEWPOINTS BEGINNING TO POOL NORTHEAST OF OF BOUNDARY WHILE DEWPOINTS ARE IN THE 40S AND 50S TO THE WEST OF DRY LINE. WEAK SHORTWAVE MOVING ACROSS MT/CAN BORDER WILL HELP TRIGGER THUNDERSTORMS. STRONGEST INSTABLILTY WILL BE ALONG THE TROF...BUT SMALL CAP WILL REMAIN ACROSS MOST OF THE AREA. THUNDERSTORM ACTIVITY WILL DIMINISH BY MIDNIGHT AS WAVE MOVES EASTWARD. UPPER RIDGE BUILDS OVER THE AREA THURS WITH A SHORT WAVE CROSSING THE AREA LATE AFTERNOON-EVENING. SOME AFTERNOON THUNDERSTORMS MAY DEVELOP OVER THE BLACK HILLS IN THE AFTERNOON... WITH MORE OVERNIGHT ACROSS CNTRL SD OVERNIGHT AS A COOL FRONT MOVES ACROSS THE AREA. DEEPER TROF MOVES INTO THE ROCKIES WITH SW FLOW OVER THE AREA BRINING OCCASIONAL SHORTWAVES AND CHANCES OF THUNDERSTORMS. TEMPS WILL WARM UP THURS UNDER RIDGE...THEN COOL DOWN FRIDAY BEHIND THE FRONT. EXTENDED...UPPER LEVEL RIDGE STARTS BUILDING OVER THE WESTERN CONUS EARLY THIS WEEKEND...AND PUSHES TO THE EAST EARLY NEXT WEEK...BRINGING GENERALLY DRY CONDITIONS. A FEW WEAK DISTURBANCES WILL MOVE THROUGH THE AREA LATE MONDAY AND AGAIN ON WEDNESDAY...BRINGING A SLIGHT CHANCE FOR PRECIP. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE AVERAGE. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...PRODUCING LOCALIZED MVFR/IFR VIS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG WIND GUSTS. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1045 AM MDT WED JUN 24 2009 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 611 AM MDT (711 AM CDT) WED JUN 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREATS FROM THE STORMS ARE LARGE HAIL AND STRONG WIND GUSTS...WITH AN ISOLATED TORNADO POSSIBLE ACROSS SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL PERSIST ACROSS THE AREA THURSDAY AND FRIDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...BUT A FEW STORMS COULD BE STRONG TO SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING AS A COOL FRONT CROSSES THE REGION. THE MAIN THREATS FROM ANY SEVERE STORMS WOULD BE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 7 WSW WHITE BUTTE 45.90N 102.49W
06/24/2009 E1.00 INCH PERKINS SD PUBLIC
LASTED 5 MINUTES
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 8 SW WHITE BUTTE 45.86N 102.48W
06/24/2009 E0.88 INCH PERKINS SD PUBLIC
0700 PM HAIL 6 SW WHITE BUTTE 45.88N 102.45W
06/24/2009 E1.00 INCH PERKINS SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT WED JUN 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 8 WSW SHADEHILL 45.72N 102.34W
06/24/2009 E0.88 INCH PERKINS SD PUBLIC
&&
MERICKSOThe North Platte radar (KLNX), 187 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
9 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts to 75 mph downed numerous power poles and trees across south central Tripp County. A few small barns and sheds were also blown over by the wind. The combination of hail and wind destroyed siding on a house south of Winner and flattened crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 169790, 169793, 169795, 169796, 169797, 169800, 169801, 169802, 169809, 169803, 169804.